Alert archive / Ohio / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 63, NWS Cleveland, OH

June 18, 2015Portage County, Stark County, Summit County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Jun 18, 2015, 6:58 PM EDT for Portage County, Stark County, Summit County, Ohio. It was in force for 32 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 18, 2015, 6:58 PM EDT (22:58 UTC)
Expired
Jun 18, 2015, 7:30 PM EDT
In force
32 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Portage County, OH, Stark County, OH, Summit County, OH

The radar

The Cleveland radar (KCLE), 78 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 18, 7:00 PM EDTTSTM WND DMG2 Nw Green, OHSEVERAL 90 FOOT TREES DOWN IN NORTHWEST PORTIONS OF GREEN. REPORT OF ALSO 3 INCHES OF RAIN IN LESS THAN 15 MINUTES AT SAME LOCATION.
Jun 18, 7:07 PM EDTTSTM WND DMGUniontown, OHSEVERAL SOCIAL MEDIA REPORTS OF TREE DAMAGE IN UNIONTOWN. TIME ESTIMATED BY RADAR.
Jun 18, 7:10 PM EDTTSTM WND DMGHartville, OHNUMEROUS TREES DOWN IN AND AROUND HARTVILLE.
Jun 18, 7:10 PM EDTTSTM WND DMGHartville, OHPUBLIC REPORT OF 9 TREES DOWN IN HARTVILLE. TIME ESTIMATED VIA RADAR.
Jun 18, 7:15 PM EDTTSTM WND DMG2 N Canton, OH10 POWER POLES DOWN ON 44TH STREET BETWEEN CLEVELAND AND MARKET STREETS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 18, 4:26 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 11.0 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2015-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 100 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2015-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 129 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
100 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
603 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

579 
WUUS51 KCLE 182258
SVRCLE
OHC133-151-153-182330-
/O.NEW.KCLE.SV.W.0063.150618T2258Z-150618T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
658 PM EDT THU JUN 18 2015

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  STARK COUNTY IN NORTHEASTERN OHIO...
  SOUTHERN SUMMIT COUNTY IN NORTHEASTERN OHIO...
  SOUTHERN PORTAGE COUNTY IN NORTHEASTERN OHIO...

* UNTIL 730 PM EDT

* AT 657 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GREEN...OR
  NEAR AKRON...MOVING SOUTHEAST AT 35 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  AKRON...CANTON...MASSILLON...BARBERTON...GREEN...ALLIANCE...
  TALLMADGE...NORTH CANTON...LOUISVILLE...MOGADORE...MINERVA...
  HARTVILLE...BREWSTER...NAVARRE...WAYNESBURG...EAST SPARTA...
  WILMOT...NEW FRANKLIN...NORTON AND CANAL FULTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4065 8165 4099 8165 4110 8152 4109 8140
      4099 8100 4099 8109 4073 8109 4072 8124
      4065 8124 4065 8143 4066 8146 4065 8147
TIME...MOT...LOC 2257Z 293DEG 32KT 4100 8151 

HAIL...<.75IN
WIND...60MPH
 
$$

LOMBARDY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 4:49 PM EDT, 2 hours 9 minutes earlier.

Area forecast discussion, Jun 18, 4:49 PM EDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
449 PM EDT THU JUN 18 2015

.SYNOPSIS...
A COLD FRONT WILL DROP SOUTHEAST ACROSS THE AREA THIS
EVENING THEN WEAK HIGH PRESSURE WILL QUICKLY CROSS THE AREA ON
FRIDAY. A LOW WILL MOVE UP THE OHIO VALLEY SATURDAY THEN A COLD
FRONT WILL PUSH SLOWLY SOUTHEAST THROUGH THE REGION SUNDAY THEN A
SERIES OF UPPER LEVEL TROUGHS WILL AFFECT THE AREA NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
SEVERE THUNDERSTORM WATCH 311 ISSUED FOR THE WESTERN PORTIONS OF
THE FORECAST AREA FOR THIS EVENING. THUNDERSTORMS CONTINUE TO
DEVELOP ACROSS THE AREA AT THIS TIME. LARGE AREA OF THUNDERSTORMS
OVER INDIANA HEADED EAST TOWARD THE FORECAST AREA AND THIS IS THE
ACTIVITY THAT WE WILL BE CLOSELY MONITORING FOR SEVERE WEATHER.

SECOND ISSUE IS HOW MUCH RAIN WE GET IN THESE STORMS. WILL NEED TO
MONITOR FOR FLOODING ISSUES ESPECIALLY IN THE SOUTHWEST. WILL
HANDLE THIS THREAT WITH ANY NEEDED FLOOD/FLASH FLOOD WARNINGS AS
NEEDED.

PREVIOUS DISCUSSION...

A COLD FRONT WILL SLOWLY MOVE SE
ACROSS THE AREA TONIGHT COLLIDING WITH A MOIST AND UNSTABLE AIRMASS
TO PRODUCE NUMEROUS SHRA/TSRA. THERE APPEARS TO NOT BE ENOUGH WIND
SHEAR FOR SEVERE STORMS BUT AN ISOLATED ONE HERE OR THERE IS
POSSIBLE. QPF SHOULD STAY LIGHT ENOUGH MOST PLACES TO NOT LEAD TO
FLOODING BUT THERE WILL STILL PROBABLY BE A FEW LOCATIONS THAT GET
HEAVY RAIN LONG ENOUGH FOR SOME LOCAL FLOODING TO DEVELOP. PREFERRED
TO HAVE HIGHER AMOUNTS OF QPF EARLY TONIGHT BUT COLLABORATION WOULD
NOT ALLOW FOR THIS.

COOLER AIR PUSHING IN LATER WILL LEAD TO COOLER TEMPS THAT LAST
NIGHT WITH LOWS MOSTLY IN THE LOW TO MID 60S.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY NIGHT/...
HIGH PRESSURE IS
EXPECTED TO BUILD IN ENOUGH FOR FRI TO PUSH THE BETTER MOISTURE
SOUTH. HOWEVER...THE 12Z MODEL RUNS ARE STARTING TO COME AROUND TO
THE IDEA THAT THE HIGH TO THE NORTH WILL NOT BE STRONG ENOUGH TO
FLUSH ALL THE MOISTURE OUT OF THE SOUTH. THEREFORE...WILL SHOW MORE
POP IN THE SOUTH ON FRI. HIGHS WILL BE COOLER THAN NORMAL NEAR THE
LAKE DUE TO A NE FLOW OFF THE LAKE.

THE HIGH WILL SHIFT OFF TO THE EAST FRI NIGHT AND A RETURN FLOW FROM
THE SOUTH WILL SET UP BRINGING TROPICAL MOISTURE INTO THE AREA FOR
THE WEEKEND. NOT SURE HOW MUCH PRECIP WILL SPREAD ACROSS THE AREA
LATE FRI NIGHT. MORE WIDESPREAD SHRA/TSRA WILL SPREAD OVER THE AREA
ON SAT THEN HANG AROUND THRU SUN UNTIL A COLD FRONT DROPS SE ACROSS
THE AREA. RIGHT NOW THE MODELS ARE TRYING TO KEEP THE REMNANTS OF
THE TROPICAL LOW IN SOUTHERN OHIO WITH THE HEAVIER QPF THERE. NOT
QUITE READY TO BUY OFF ON THIS AND DISMISS THE POSSIBILITY OF
LOCALLY HEAVY RAIN AND POTENTIAL FLOODING.

SOMEWHAT DRIER AIR WITH WEAK HIGH PRESSURE MOVES IN FOR SUN NIGHT SO
THERE MAY BE LITTLE TO NO SHRA ACTIVITY EVEN THOUGH A WEAK UPPER
TROUGH IS EXPECTED TO BE CROSSING THE REGION.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
THE LONG TERM BEGINS ON
MONDAY WITH MODELS SHOWING A SHORT WAVE MOVING ESE THROUGH THE GREAT
LAKES AND OHIO VALLEY WITH VERY LITTLE SURFACE REFLECTION. MANUAL
PROGS SHOW A STATIONARY FRONT ACROSS SOUTHERN OHIO. FOR NOW WILL
HAVE CHANCE POPS FOR THE DAY AND THROUGH THE NIGHT. TUESDAY AND
WEDNESDAY HIGH PRESSURE TRIES TO BUILD IN FROM THE NORTH BUT STILL
WITH ENOUGH MOISTURE IN THE AREA WILL LIKELY NEED AT LEAST LOW
CHANCE POPS THROUGH THE REMAINDER OF THE PERIOD. ON BALANCE TYPICAL
SUMMER WX.  HIGHS WILL BE SEASONAL.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
MVFR TO LOW VFR CONDITIONS ACROSS THE AREA THIS AFTERNOON. WARM
FRONT IS APPROACHING ERIE AND IS NORTH AND EAST OF THE REMAINDER
OF THE AREA. THE AREA AIRMASS IS QUITE MOIST WITH DEWPOINTS IN
THE UPPER 60S TO LOWER 70S. EXPECTING SCATTERED AFTERNOON
CONVECTION TO DEVELOP WITH CAPES FORECAST TO REACH 1600-2000+J/KG
WITH LITTLE OR NO CAP. COULD SEE MORE OF A SOLID AREA OF
CONVECTION DROP DOWN WITH THE APPROACHING COLD FRONT LATE
AFTERNOON/EARLY EVENING BEGINNING IN THE NORTHWEST. OVERNIGHT
EXPECTING WIDESPREAD MVFR AND AREAS OF IFR CIGS AND VISIBILITIES
ALTHOUGH PRECIP THREAT SHOULD END 02-04Z AS COLD FRONT DROPS
SOUTH.

OUTLOOK...NON VFR LIKELY SATURDAY INTO SUNDAY IN SHOWERS AND
THUNDERSTORMS.

&&

.MARINE...
NO HEADLINES EXPECTED THROUGH THE PERIOD ALTHOUGH NEAR
SMALL CRAFT CONDITIONS POSSIBLE LATE TONIGHT/EARLY FRIDAY.  COLD
FRONT WILL DROP SOUTHEAST ACROSS THE LAKE THIS EVENING WITH WINDS
TURNING NORTH/NORTHWEST BEHIND THE FRONT AT AROUND 15 KNOTS. THIS
WILL PUSH WAVE UP ON THE SOUTH SHORE.  FOR NOW WILL GO WITH 2 TO 4
FEET. HIGH PRESSURE WILL BUILD IN FROM THE NORTH ON FRIDAY HOWEVER
SO THE HIGHER WINDS AND WAVES WILL BE SHORT LIVED. WINDS WILL REMAIN
GENERALLY LIGHT AND VARIABLE THROUGH SATURDAY.  SUNDAY LOOK FOR
SOUTHWEST FLOW AT 10 TO 15 KNOTS OR SO AS A WEAKENING COLD FRONT
DROPS ACROSS THE LAKE. GENERALLY LIGHT FLOW RETURNS FOR SUNDAY NIGHT
AND MONDAY. BEST CHANCE FOR THUNDERSTORMS WILL BE EARLY TONIGHT WITH
THE COLD FRONT...AS WELL AS SATURDAY NIGHT AND SUNDAY AS REMNANTS OF
A TROPICAL SYSTEM MOVE THROUGH THE OHIO VALLEY.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...ADAMS
NEAR TERM...ADAMS/LOMBARDY
SHORT TERM...ADAMS
LONG TERM...TK
AVIATION...TK
MARINE...TK
Hazardous weather outlook, Jun 18, 4:41 PM EDT, 2 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
441 PM EDT THU JUN 18 2015

OHZ003-006>011-017>021-027>032-036>038-047-192045-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-HANCOCK-SENECA-
HURON-MEDINA-SUMMIT-WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-
MARION-MORROW-HOLMES-KNOX-
441 PM EDT THU JUN 18 2015

...SEVERE THUNDERSTORM WATCH 311 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST OHIO.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

THE PRIMARY THREATS WOULD BE LOCALLY DAMAGING WINDS AND MODERATE
TO HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

OHZ012>014-022-023-033-089-PAZ001>003-192045-
LAKE-GEAUGA-ASHTABULA INLAND-PORTAGE-TRUMBULL-MAHONING-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
441 PM EDT THU JUN 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST OHIO AND NORTHWEST
PENNSYLVANIA.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND THIS
EVENING. THE PRIMARY THREATS WOULD BE LOCALLY DAMAGING WINDS AND
MODERATE TO HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

LEZ061-142>149-162>169-192045-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
441 PM EDT THU JUN 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...TONIGHT.

THUNDERSTORMS THAT DEVELOP THIS EVENING MAY BE STRONG TO LOCALLY
SEVERE. DAMAGING WINDS ARE THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

LOMBARDY

In the hours before

Local storm report, Jun 18, 6:34 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
634 PM EDT THU JUN 18 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND DMG     GAMBIER                 40.38N 82.39W
06/18/2015                   KNOX               OH   PUBLIC

            TREE DOWN OFF OF ACLAND ST NEAR KENYON COLLEGE.

0520 PM     TSTM WND DMG     4 W DANVILLE            40.45N 82.34W
06/18/2015                   KNOX               OH   911 CALL CENTER

            TREE DOWN ON CR 95 NEAR APPLE VALLEY LAKE.

&&

SEFCOVIC

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 1:10 AM EDTRiver Flood WarningCLESeneca31 hr
Jun 18, 5:11 PM EDTSevere Thunderstorm WarningCLEKnox18 min
Jun 18, 5:23 PM EDTSpecial Marine WarningCLE52 min
Jun 18, 6:43 PM EDTSevere Thunderstorm WarningCLEWayne36 min
Jun 18, 7:06 PM EDTSevere Thunderstorm WarningCLEMarion, Morrow24 min
Jun 18, 7:09 PM EDTTornado WarningCLEStark39 min
Jun 18, 7:15 PM EDTTornado WarningCLEStark34 min
Jun 18, 7:33 PM EDTAreal Flood AdvisoryCLEStark, Summit6 hr
Jun 18, 7:57 PM EDTAreal Flood WarningCLEKnox, Marion, Morrow12 hr

Nearby

Severe Thunderstorm Warnings in Ohio, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.